REQUIP—different from levodopa?—dieta... - Parkinson's Movement

Parkinson's Movement

17,805 members17,866 posts

REQUIP—different from levodopa?—dietary issues?

BUZZ1397
BUZZ1397

My friend with Parkinson’s takes only requip. he doesn’t change his diet much. he doesn’t seem to be getting acceptable therapeutic benefit from requip. any tips I should share with him from the wise people on this bulletin board ?

12 Replies
oldestnewest

Buzz,

Not claiming wisdom, just I happen to be first to reply. Requip is a dopamine agonist and works quite differently than sinemet which is levadopa. So now you will get the usual responses regarding agonists, some love them some hate them.

Agonists are not as good for symptom control as levadopa meds (sinemet, madopa) and most people eventually add levadopa. Many people are on both. One doesnt really replace the other so you don’t need to stop one to start the other. It just gets added on. You dont mention how long he has been diagnosed and his age. Both are important when looking at treatment options.

I dont believe agonists compete with protein so no special diet requirements.

BUZZ1397
BUZZ1397 in reply to Hikoi

My friend is early onset In his 40s and was diagnosed less than two years ago. They were on Cinemapp for a while and never could get used to the routine of taking it before and after meals that relief for cinnamon but they were really established a routine and diet change apparently pardon the miss spelled words I’m using voice recognition happen

I took requip for over a year with little to no benefit, but definitely had ankle edema and some compulsive behaviors (luckily not harmful). As far as I recall there are no dietary restrictions. In my experience, working around meals is minor compared to functioning reasonably on levodopa.

BUZZ1397
BUZZ1397 in reply to Juliegrace

Thank you for the good help

From what I under Requip makes the dopamine in the brain test is left work more effectively. My husband has been on it for 8 years initially on its own and it did help his symptoms- he’s non tremor dominant, then Stelevo was added when his symptoms worsened. He now has Modapor dusoersable ias well if he needs a bit extra 😀

BUZZ1397
BUZZ1397 in reply to ruff1

Thank you for your response I will tell him to try adding his C/L

Triple blind study:

The frequency of gastrointestinal side-effects and involuntary movements were significantly higher and more severe for Sinemet than for Madopar

ncbi.nlm.nih.gov/m/pubmed/1...

Hikoi
Hikoi in reply to aspergerian13

Not heard or read this before tho it is 40 yr old study. Did you notice the amount of sinemet /day - nearly twice that of madopar!

aspergerian13
aspergerian13 in reply to Hikoi

forum.parkinsons.org.uk/t/s...

Now I think its well documented that the levodopa in both Sinemet and Madopar can cause nausea and other issues but I have heard some suggestions that Madopar causes less gastrointestinal issues than Sinemet and there are one or two research papers way back in the 1970's which support that idea.

[I have just found the 1970s cite and the discussion.]

Hikoi
Hikoi in reply to aspergerian13

Yes levadopa can cause nausea, thats one reason it is combined with carbidopa or benserazide I thought. I have been on both sinemet and Madopar and I didnt notice any difference but I think thats very individual. In the study you referenced above the dosages were :

800 mg levodopa + 200 mg benserazide ie madopar

1,500 mg levodopa + 150 mg carbidopa ie sinemet

These are big doses to give people as beginning therapy, I think we have learned alot about using levadopa since that study. The ratios of levadopa to bens (4:1) or carb (10:1) are different too so that surely must affect tolerance. Also they are comparing responses but the drug amounts are different so I dont know how they can compare...... or am I misreading it?

I started with Requip 12 years ago. It works differently than sinemet etc. Usually the first treatment. I started with 1mg and when I stopped using it I was taking 24mg. Could have serious side effects, behavioral type that could lead to trouble. I know first hand. Coming off 24mg's of Requip has taking a toll on me. I'm going the DBS route.

BUZZ1397
BUZZ1397 in reply to dfasci

Thank you for your First hand experience

You may also like...